Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 38, NWS Albuquerque, NM

May 19, 2018

NWS Albuquerque, NM issued this wind advisory at May 19, 2018, 1:48 PM MDT. It took effect at May 19, 2018, 11:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 19, 2018, 1:48 PM MDT (19:48 UTC)
In effect from
May 19, 2018, 11:00 PM MDT
Expired
May 20, 2018, 8:58 AM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

229 
WWUS75 KABQ 191948
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
148 PM MDT Sat May 19 2018

NMZ518-519-201200-
/O.NEW.KABQ.WI.Y.0038.180520T0500Z-180520T1200Z/
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
148 PM MDT Sat May 19 2018

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM MDT
SUNDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 11 PM this evening to 6 AM MDT
Sunday. 

* LOCATION...Santa Fe Metro Area as well the Middle Rio Grande
  Valley, including the Albuquerque Metro Area. 

* WINDS...East to southeast 25 to 40 mph with gusts to around 45
  or 50 mph. These strongest winds are most likely between
  Interstate 25 and the foothills of the Sandia and Manzano
  mountains. Winds in the Albuquerque Metro west of the Rio Grande
  to the West Mesa are not expected to be quite as strong.
 
* TIMING...Strong and gusty winds are expected to develop late 
  this evening and persist through early Sunday morning before 
  diminishing. 
 
* VISIBILITY...Locally reduced to 3 to 5 miles in blowing dust. 

* LOCAL IMPACTS...Take action to secure trash cans, lawn 
  furniture, and other loose or lightweight outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
2 follow-up statements
966 
WWUS75 KABQ 200938
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
338 AM MDT Sun May 20 2018

NMZ518-519-201600-
/O.EXT.KABQ.WI.Y.0038.000000T0000Z-180520T1600Z/
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
338 AM MDT Sun May 20 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM MDT THIS MORNING...

* LOCATION...Santa Fe Metro Area as well the Middle Rio Grande 
  Valley, including the Albuquerque Metro Area. 

* WINDS...East to southeast 25 to 35 mph with gusts around 45 or 
  50 mph. The strongest winds will be favored between Interstate 
  25 and the foothills of the Sandia and Manzano Mountains.

* TIMING...Strong and gusty winds will continue through daybreak
  before gradually weakening below advisory criteria. 

* VISIBILITY...Widespread visibility restrictions are not 
  expected at this time.

* LOCAL IMPACTS...Take action to secure trash cans, lawn 
  furniture, and other loose or lightweight outdoor objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

DPorter
237 
WWUS75 KABQ 201458
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
858 AM MDT Sun May 20 2018

NMZ518-519-201600-
/O.CAN.KABQ.WI.Y.0038.000000T0000Z-180520T1600Z/
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
858 AM MDT Sun May 20 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

Winds have begun to taper off this morning therefore the wind 
advisory has been cancelled. Wind gusts near 40 mph are still 
possible in a couple gap wind prone areas through mid to late 
morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 19, 11:32 AM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 19, 11:32 AM MDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1132 AM MDT Sat May 19 2018

.AVIATION...
18Z TAF CYCLE
Existing MVFR cigs over ne NM have been slower to erode as of 17Z but
still expected to dissipate/improve by 19Z, thanks to the surface
boundary pushing much farther south and west, to near KCQC and KROW.
Increasing instability along with another round of convection over se
CO and OK/TX panhandle will allow for isold to sct showers and tstms
to develop over ne NM aft 21Z where a few strong to svr storms with
large hail and wnd gusts to 50kt are possible. A reinforcing surge
of moisture from this convection will track south and west over ern
NM aft 00Z, triggering showers and tstms along it's path. This
boundary to push into the RGV around 03Z-06Z with gusts to around
40kt at KABQ, and areas of MVFR to IFR cigs developing from the east
slopes of the central mt chain ewd obscuring terrain. Btwn
19/21Z-20/02Z over the RGV wwd, virga may develop, with gusty
variable winds.

&&

.PREV DISCUSSION...913 AM MDT Sat May 19 2018...
.UPDATE...
SPC has outlooked far ne NM with a slight risk for later today/ this
evening. Increased areal coverage of pops in the northeast for this
afternoon, as well as for the evening. Also spread pops farther south
and west for tonight given the latest NAM12 and other models, which
show a more sustained east wind into the RGV and more widespread
instability tonight. Updated ZFP already transmitted.

&&

.PREV DISCUSSION...611 AM MDT Sat May 19 2018...
.UPDATE...
Will update the forecast shortly to significantly increase cloud
cover across the northeast plains of NM during the morning hours.
Based on the latest HRRR, this cloud deck will gradually break up
from west to east during the mid- to late morning hours. DPorter

&&

.PREV DISCUSSION...338 AM MDT Sat May 19 2018...
.SYNOPSIS...
Mostly sunny skies along with high temperatures similar to Friday's
readings are on tap today. A relatively strong backdoor cold front
will move into eastern New Mexico this afternoon and evening,
pushing west and south overnight. Cooler air along with Gulf moisture
will move in behind the front Sunday and Monday, especially east.
Gusty east canyon winds will likely develop into the Rio Grande
Valley tonight, continuing through Monday morning. Chances for
showers and thunderstorms increase Monday across central and eastern
NM, while isolated showers or thunderstorms with little to no
measurable rain and gusty winds prevail west.

&&

.DISCUSSION...

As a weak upper level trough deepens over OR and CA today, the flow
aloft over NM will transition to swly. Meanwhile at the surface, a
backdoor cold front in eastern CO is poised to drop south into
northeast NM this afternoon. This front will push south and west
overnight, resulting in gusty east canyon winds into the RGV. Models
agree that a reinforcing shot of cooler air will continue the east
winds and cooler conditons during the day Sunday and into Sunday
night. Latest model runs are more stable Sunday afternoon and evening,
limiting shower and thunderstorm chances to mainly the central
mountain chain. Gulf moisture increases markedly (PWATS approaching
1.0 inch from the RGV east) Sunday night and Monday, setting the
stage for increasing shower and thunderstorm chances Monday afternoon
and Monday night, especially east. A few of these storms could be
strong to severe over eastern NM with sufficient effective bulk
sheer values forecast. Main convective limiter Monday will be the
upslope stratus keeping things quite stable until the late
afternoon. Thunderstorm chances continue across eastern NM Tuesday
while drier air moves into western and central areas. Dry air
moves in across western and central NM Wednesday while showers and
thunderstorms remain possible east.

GFS and ECMWF start to differ Thursday and beyond. The overall
synoptic pattern is similar in each model with the main differences
being the strength and placement of a northern stream trough over the
Northern Plains and a closed low in the EPAC. GFS solution would
result in better chances for thunderstorms over eastern NM toward
the end of the work week while the ECWMF would mean more dry. Upshot
is that we're finally discussing Gulf moisture and precipitation
chances.

33

&&

.FIRE WEATHER...
Even though winds will be lighter across NM today, limiting the
potential for critical fire weather conditions, a dry and unstable
air mass will remain in place for most areas. In fact, minimum RH
values will range from 3 to 8 percent for locales along/south of
McKinley to Santa Fe and Curry Counties. A backdoor cold front is
forecast to bring increased moisture to the eastern plains of NM
Saturday evening/overnight. Strong gusty winds are likely in the
wake of the boundary, and it will likely push into the Rio Grande
Valley, resulting in gap winds during the morning hours of Sunday.

Precipitation chances, along with the potential for wetting rains,
will increase along/east of the central mountains on Sunday. This
unsettled pattern will persist through Tue as an upper level storm
system traverses the Great Basin. Low-level moisture will likely
slosh back and forth between the Continental Divide and Rio Grande
Valley during this time. Based on local rules of thumb, this area
will be favored for a mix of wet/dry storms. Drier activity will be
capable of gusty and erratic winds. In addition, a brief period of
LAL=6 will be possible on Monday from the San Mateo Mtns to north
central NM. Meanwhile, Haines of 6 will be favored for areas along/
west of the Continental Divide.

A drier regime is forecast for the middle part of next week,
although precipitation chances will not be erased in the eastern
plains. There is potential for another backdoor front late in the
week; however, there are significant differences in the numerical
guidance. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 19, 10:26 AM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1026 AM MDT Sat May 19 2018

NMZ501>540-201630-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1026 AM MDT Sat May 19 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening over far northeastern NM where large hail and damaging
winds are possible. A strong back door cold front will slide south
and west through eastern NM this evening and into the Rio Grande
Valley around midnight. Gusty east canyon winds are expected to
produce wind gusts up to 50 mph below gap wind prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The above mentioned backdoor cold front will increase chances for
afternoon showers and thunderstorms Monday and Tuesday, especially
east. A few strong to severe storms are possible in the southeast
half of the state Monday afternoon into Monday night. Western New
Mexico will likely see isolated dry thunderstorms with gusty winds
and little in the way of measurable rainfall Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm today for parts of
Colfax and Union counties due to the potential for severe storms.

Guyer

In the hours before

Special weather statement, May 19, 1:22 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
122 PM MDT SAT MAY 19 2018

NMZ515-528-529-192000-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
122 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sapello, or 12 miles southeast of Mora, moving
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Watrous, Valmora and Golondrinas.

This includes Interstate 25 between Mile Markers 365 and 374.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3572 10516 3588 10529 3608 10504 3583 10484
TIME...MOT...LOC 1922Z 234DEG 13KT 3585 10516

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:22 PM MDTSpecial Weather StatementABQMora38 min
May 19, 2:04 PM MDTSpecial Weather StatementABQColfax26 min
May 19, 3:46 PM MDTSpecial Weather StatementABQColfax29 min
May 19, 4:02 PM MDTSevere Thunderstorm WarningABQUnion58 min
May 19, 4:12 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel63 min
May 19, 4:43 PM MDTSpecial Weather StatementABQGuadalupe32 min
May 19, 5:01 PM MDTSevere Thunderstorm WarningABQUnion44 min
May 19, 5:13 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel24 min
May 19, 5:16 PM MDTSpecial Weather StatementABQGuadalupe29 min
May 19, 5:20 PM MDTTornado WarningABQHarding, San Miguel14 min
May 19, 5:49 PM MDTSpecial Weather StatementABQHarding, Union41 min

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.